Iowa, 2008

Tornadoes and Hail in Iowa, July 19 to 20, 2008

July 19 to 20, 2008 · NWS DMX · 19 events in 10 counties and zones

A frontal boundary remained across the area on the 19th as a shortwave moved into the area and interacted with the front. A low pressure wave formed on the front and lifted northeast across the state during the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$190,000
Crop damage
$526,000
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A frontal boundary remained across the area on the 19th as a shortwave moved into the area and interacted with the front. A low pressure wave formed on the front and lifted northeast across the state during the late afternoon. As the front sagged south, a line of thunderstorms formed and moved east-southeast through Iowa. The airmass became very unstable by late afternoon with CAPE in the 3000-4000 J/kg range and lifted indices in the -6 to -10 C range. Surface dewpoints rose into the low to mid 70s ahead of the front with temperatures in the 80s. The freezing level was quite high at around 15,000 feet and the CAPE in the -10 to -30 C. layer of the atmosphere was around 500 J/kg. Unlike in previous days, there was moderate shear in the atmosphere with 35 to 45 kts. Precipitable water was around 1.7 inches. The LCL was relatively low, at around 750 meters. The thunderstorms became severe quite rapidly and produced wind gusts to around 60 MPH. Hail was limited in size by the warm and moist atmosphere. Most of the hail was around three quarters of an inch or less, with the larger hail around an inch in diameter. There there three tornadoes during the event. The first touched down in Kossuth County, south of Algona, and did only minor damage with trees uprooted. The second was in Carroll County from the Templeton area toward Coon Rapids. This tornado caused more damage along its track. On one farmstead, it hit the house and barn. The barn was completely flattened, and damage was done to the house. Power lines were also downed. The main line of storms moved out of the state by around midnight. During the night, as the low level jet strengthened, the front began lifting north again. A scattered line of thunderstorms formed from west central into central Iowa. One of the storms produced penny size hail in the Huxley area of Story County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 19, 2:24 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 19, 2:24 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
324 PM CDT SAT JUL 19 2008

.SHORT TERM /TONIGHT/...
MORNING STRATUS HAS BECOME MORE CELLULAR THIS AFTERNOON THOUGH SOME
MVFR BKN CEILINGS REMAIN MAINLY OVER THE EASTERN HALF BECOMING MORE
SCT TO THE WEST. A COUPLE OF BOUNDARIES IN THE VICINITY WITH ONE
WARM FRONT MOVING INTO SW IA AND THROUGH CENTRAL NEBRASKA AND THE
OTHER NEAR FSD AND NORTHEASTWARD INTO MINNESOTA. THE NORTHERN
BOUNDARY WILL BE THE FOCUS FOR CONVECTION EARLY WITH BETTER UPPER
LEVEL KINEMATICS NEARBY TO FIRE CURRENT STORMS. GOOD DEEP SHEAR NEAR
50 KTS IS FAVORABLE FOR SUPERCELLS WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY THREATS. A FEW TORNADOES ARE POSSIBLE THOUGH THE
LOW LEVEL SHEAR IS NOT AS STRONG. SOME DEVELOPMENT POSSIBLE FARTHER
SOUTH WITH ADVANCING SOUTHERN BOUNDARY WITH THE SFC IS CURRENTLY
UNCAPPED AND AWAITING A TRIGGER TO KICK IT OFF. TRIGGER WILL LIKELY
ARRIVE IN THE FORM OF OUTFLOW FROM NORTHERN STORMS OR SHORTWAVE
ENERGY FROM THE NORTHWEST. BEST POPS WILL BE BEFORE MIDNIGHT THEN
SOME LESSER ACTIVITY LINGERING.

.LONG TERM /SUNDAY THROUGH SATURDAY/...
EVEN AS TONIGHTS CONVECTION DEPARTS EASTWARD...DEVELOPING LOW
PRESSURE IN THE LEE OF THE ROCKIES WILL EXTEND A SFC-850 MB WARM
FRONT EASTWARD ACROSS THE AREA TOMORROW...WHICH SHOULD PROVIDE FOCUS
FOR ADDITIONAL STORM DEVELOPMENT. AN MCC WILL LIKELY DEVELOP OVER SD
OR NORTHEASTERN NEBRASKA DURING THE EARLY MORNING HOURS AND RIDE
DOWN THE SFC BDRY THRU CENTRAL/NORTHERN IA TOMORROW. DEPENDING ON
CONVECTIVE TIMING THERE IS SOME SEVERE THREAT AS A SUBTLE 500 MB
SHORTWAVE CROSSING THE AREA IN THE AFTERNOON/EVENING WILL PROVIDE
ENHANCED SHEAR...AND INSTABILITY WILL BE HIGH SOUTH OF THE SFC BDRY.

BEGINNING SUNDAY NIGHT SFC HIGH PRESSURE WILL BUILD INTO THE UPPER
MIDWEST EVEN AS THE AFOREMENTIONED LOW PRESSURE SYSTEM REGROUPS IN
EASTERN COLORADO...WITH THE BATTLE BETWEEN THE WIND FIELDS OF THESE
TWO SYSTEMS STALLING THE SFC FRONTAL BDRY NEAR SOUTHERN IA. GFS IS
STRONG ENOUGH WITH THE HIGH TO PUSH THE BDRY SOUTH INTO NORTHERN
MO...WHEREAS NAM AND ECMWF DONT QUITE GET IT THERE AND HANG IT UP
OVER FAR SOUTHERN IA. NORTH OF THE BOUNDARY RAIN CHANCES WILL BE
QUITE LOW FROM LATE MONDAY THRU WEDNESDAY MORNING...BUT ALONG AND
SOUTH OF THE BOUNDARY CHANCES FOR RAIN AND STORMS WILL PERSIST.

BY EARLY WEDNESDAY A DEEPER MID-LEVEL TROUGH WILL PROGRESS INTO THE
ROCKIES...WITH SFC LOW PRESSURE DEVELOPING ALONG THE LENGTH OF THE
HIGH PLAINS AND PUSHING THE SFC HIGH EASTWARD INTO THE GREAT LAKES.
THIS WILL BEGIN TO TURN OUR SFC FLOW TO SE AND THE OLD BDRY WILL
BEGIN TO PIVOT NORTHWARD OVER NE AND SD...CONFINING RAIN CHANCES TO
SOUTHWESTERN PORTIONS OF OUR CWA. THERE IS SOME DISAGREEMENT BTWN
GFS AND ECMWF AS TO EVOLUTION OF THE RESULTING SFC LOW/S AND PRECIP
FIELDS...HOWEVER THEY HAVE CONSISTENTLY BEEN PEGGING WED NIGHT/THURS
AS THE MOST LIKELY TIMES FOR THESE FEATURES TO PASS THROUGH OUR
AREA. HAVE THUS UPPED POPS TO CHANCE FOR THESE PERIODS...AND IF THE
SCENARIO HOLDS THEY WILL NEED TO BE RAISED FURTHER IN THE FUTURE.

&&

.AVIATION...19/18Z
MVFR CEILINGS STILL LINGERING OVER PORTIONS OF CENTRAL IOWA EARLY
THIS AFTERNOON THOUGH SCATTERING AND LIFTING HAS COMMENCED. EXPECT
MOST LOCATIONS TO RISE TO VFR BY 20Z. THUNDERSTORMS ARE EXPECTED TO
INITIATE TO THE WEST OF THE REGION THEN MOVE INTO NORTH CENTRAL IOWA
LATER THIS AFTERNOON AND INTO THE EVENING HOURS. ANOTHER ROUND OF
FOG AND POSSIBLE STRATUS DEVELOPMENT LOOMS TONIGHT MAINLY NORTH OF
HIGHWAY 30.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH FOR NORTHWESTERN
IOWA INCLUDING EMMET...PALO ALTO...KOSSUTH...AND WINNEBAGO COUNTIES
UNTIL 10 PM CDT.

&&

LONG TERM...LEE
SHORT TERM/AVIATION...DONAVON
Hazardous weather outlook, Jul 19, 3:06 PM CST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
406 PM CDT SAT JUL 19 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-202115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-
406 PM CDT SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTH CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS NORTHWEST IOWA AND ACROSS
NORTH CENTRAL IOWA LATE THIS AFTERNOON AND THROUGH THE EVENING. SEVERE
THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL THE
PRIMARY THREAT. AN ISOLATED TORNADO IS ALSO POSSIBLE. LOCALLY
HEAVY RAINFALL MAY LEAD TO PONDING WATER AND SHORT TERM RISES ON
AREA STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE SUNDAY
AFTERNOON AND SUNDAY NIGHT WITH DAMAGING WINDS AND LARGE HAIL THE
MAIN THREATS. AGAIN...LOCALLY HEAVY RAINFALL MAY LEAD TO PONDING
WATER AND SHORT TERM RISES ON AREA STREAMS AND CREEKS. ADDITIONAL
THUNDERSTORM CHANCES EXIST MONDAY THROUGH WEDNESDAY...BUT IT IS TOO
EARLY TO DETERMINE FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE THROUGH MIDNIGHT TONIGHT.

IAZ070>075-081>086-092>097-202115-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
406 PM CDT SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TONIGHT WITH A SEVERE STORM POSSIBLE.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE DES
MOINES RIVER AND CHARITON RIVER. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE SUNDAY
AFTERNOON AND SUNDAY NIGHT...AND AGAIN MONDAY AFTERNOON AND
EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS. LOCALLY
HEAVY RAINFALL MAY LEAD TO PONDING WATER AND SHORT TERM RISES ON
AREA STREAMS AND CREEKS. ADDITIONAL THUNDERSTORM CHANCES EXIST
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE SUNDAY AND AGAIN LATE MONDAY.

The radar

The Des Moines radar (KDMX), 160 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 6 hail, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Kossuth

When
July 19, 4:47 PM CST
Where
Kossuth County, 1.22 mi NE of Whittemore
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.080, -94.400

Measured at the Algona RWIS site on U.S. Highway 18.

Tornado, Kossuth

When
July 19, 5:00 PM CST to 5:01 PM CST
Where
Kossuth County, 1.65 mi SSW of Irvington to 1.59 mi SSW of Irvington
Rating
EF0
Path length
0.59 mi
Path width
30 yd
Property damage
$5,000
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
43.000, -94.218

A brief tornado touchdown was reported with numerous trees uprooted.

Thunderstorm Wind, Kossuth

When
July 19, 5:11 PM CST
Where
Kossuth County, Lu Verne
Measured
50 kt (58 mph) measured gust
Property damage
$3,000
Reported by
Mesonet
Coordinates
42.920, -94.080

Measured wind by the KCCI schoolnet site.

Thunderstorm Wind, Humboldt

When
July 19, 5:15 PM CST
Where
Humboldt County, 5.47 mi ENE of Livermore
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.900, -94.080

Numerous large tree branches down along southern side of Lu Verne.

Thunderstorm Wind, Hancock

When
July 19, 5:30 PM CST
Where
Hancock County, Kanawha
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
42.930, -93.780

Thunderstorm Wind, Wright

When
July 19, 5:49 PM CST
Where
Wright County, 0.51 mi W of Belmond
Measured
57 kt (66 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
42.850, -93.610

Numerous 12 inch diameter branches down. Trees snapped in half.

Thunderstorm Wind, Hamilton

When
July 19, 5:55 PM CST
Where
Hamilton County, 0.69 mi S of Webster City
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.460, -93.820

Ten to 15 inch tree branches down.

Tornado, Carroll

When
July 19, 6:39 PM CST to 6:58 PM CST
Where
Carroll County, 0.86 mi SW of Templeton to 1.08 mi SSE of Dedham
Rating
EF1
Path length
7.79 mi
Path width
100 yd
Property damage
$150,000
Crop damage
$500,000
Reported by
Trained Spotter
Coordinates
41.910, -94.960

Tornado touched down near the intersection of Highway 141 and Hawthorne. A farmstead was hit along the path, flattening the barn and damaging the homestead. Power lines were also downed by the tornado.

Hail, Carroll

When
July 19, 7:04 PM CST
Where
Carroll County, 2.92 mi NW of Coon Rapids
Measured
0.75 in hail
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.900, -94.720

Thunderstorm Wind, Carroll

When
July 19, 7:04 PM CST
Where
Carroll County, 2.92 mi NW of Coon Rapids
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.900, -94.720

Tornado, Marshall

When
July 19, 7:10 PM CST to 7:11 PM CST
Where
Marshall County, 1.65 mi NNW of Marshalltown to 1.33 mi N of Marshalltown
Rating
EF0
Path length
0.67 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
42.073, -92.927

A brief touchdown was reported with no damage.

Thunderstorm Wind, Black Hawk

When
July 19, 7:13 PM CST
Where
Black Hawk County, Waterloo
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
42.500, -92.350

Report from the Waterloo RWIS site.

Thunderstorm Wind, Black Hawk

When
July 19, 7:22 PM CST
Where
Black Hawk County, 2.06 mi SW of Evansdale
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
42.450, -92.310

Hail, Polk

When
July 19, 8:18 PM CST
Where
Polk County, 1.38 mi S of Des Moines
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.580, -93.620

Hail, Polk

When
July 19, 8:26 PM CST
Where
Polk County, 1.14 mi E of Urbandale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.630, -93.698

Report from the intersection of Merle Hay Road and Douglas.

Hail, Polk

When
July 19, 8:28 PM CST
Where
Polk County, 0.3 mi NNE of Windsor Hgts
Measured
1 in hail
Property damage
$1,000
Reported by
NWS Employee
Coordinates
41.604, -93.718

Hail, Polk

When
July 19, 8:45 PM CST
Where
Polk County, 2.58 mi W of Des Moines
Measured
1 in hail
Property damage
$3,000
Reported by
Public
Coordinates
41.600, -93.670

Thunderstorm Wind, Polk

When
July 19, 9:01 PM CST
Where
Polk County, 1.38 mi S of Des Moines
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.580, -93.620

Wind gust measured at the Des Moines International Airport.

Hail, Story

When
July 20, 1:58 AM CST
Where
Story County, 1.03 mi E of Huxley
Measured
0.75 in hail
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
41.900, -93.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyThe tornado archive for Iowa, 2008Warnings in Iowa, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104288, 104274, 104289, 104285, 113330, 104286, 104287, 104275, 104280, 104290, 104276, 104284, 104291, 104281, 104282, 104283, 104492, 104292, 104293.